Im taking Propanolol to stop tremors associated with anxiety. Can it cause headaches? What are the side effects if I just stop taking it?
I want to add, if you have been on a beta blocker like propranolol for a while, you have to taper down to go off it or you could have rebound symptoms of racing, pounding heart and headaches and possibly a rise in blood pressure if you stop it abruptly. Here is what the literature states in a boxed warning:
There have been reports of exacerbation of angina (chest pain) and, in some cases, myocardial infarction (heart attack), following abrupt discontinuance of Propranolol therapy. Therefore, when discontinuance of Propranolol is planned, the dosage should be gradually reduced over at least a few weeks, and the patient should be cautioned against interruption or cessation of therapy without the physician's advice. If Propranolol therapy is interrupted and exacerbation of angina occurs, it usually is advisable to reinstitute Propranolol therapy and take other measures appropriate for the management of unstable angina pectoris.
Since coronary artery disease may be unrecognized, it may be prudent to follow the above advice in patients considered at risk of having occult atherosclerotic heart disease who are given Propranolol for other indications.
- Propranolol Information for Consumers
- Propranolol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Propranolol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 30 Mar 2011 • 1 answer
Updated 3 Apr 2016 • 2 answers
Updated 1 Mar 2017 • 2 answers
Updated 21 Jul 2018 • 2 answers
Updated 10 Nov 2018 • 1 answer